Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 245, NWS Columbia, SC

August 13, 2011Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 13, 2011, 4:26 PM EDT for Orangeburg County, South Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 4:26 PM EDT (20:26 UTC)
Expired
Aug 13, 2011, 5:30 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:21 PM EDTTSTM WND DMG1 Wsw Cordova, SCTREES DOWN AT THE INTERSECTION OF BLEWER RD AND DUNN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS52 KCAE 132026
SVRCAE
SCC075-132130-
/O.NEW.KCAE.SV.W.0245.110813T2026Z-110813T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ORANGEBURG TO 8 MILES WEST OF
  ORANGEBURG...AND MOVING EAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ORANGEBURG AND
  BROOKDALE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3332 8090 3345 8107 3363 8094 3361 8093
      3362 8087 3361 8081 3355 8074
TIME...MOT...LOC 2025Z 280DEG 6KT 3356 8090 3345 8098

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:17 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 2:17 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A WEAK NEARLY STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA TODAY.
A STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
SUNDAY AND WILL MOVE THROUGH THE STATE BY MONDAY. HIGH PRESSURE
WILL BUILD OVER THE AREA LATE MONDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS STILL AFFECTING THE PEE DEE REGION LATE
THIS MORNING. HEAVIEST RAIN HAS MOVED EAST OF CHESTERFIELD AND LEE
COUNTIES. HOWEVER...THERE STILL APPEARS TO BE REDEVELOPMENT EAST
OF I-77. WILL KEEP HIGHEST POPS IN THE EAST FOR THE NEXT FEW
HOURS.

LOW CLOUDS CLEARING FROM THE SOUTH. DIFFERENTIAL HEATING IN
UNSTABLE ATMOSPHERE COUPLED WITH ANOTHER SHORTWAVE THIS AFTERNOON
AND EVENING WILL ALLOW MORE CONVECTION TO DEVELOP. AFTERNOON HIGHS
IN THE UPPER 80S TO LOWER 90S. LOWS TONIGHT IN THE LOW TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A FAIRLY STRONG COLD FRONT FOR THIS TIME OF THE YEAR ALONG WITH AN
ASSOCIATED NEGATIVELY TILTED UPPER TROUGH APPROACHES SUNDAY AND
MOVES THROUGH MONDAY. HIGH CHANCE POPS WITH SHOWERS AND
THUNDERSTORMS SUNDAY. THE COLD FRONT SHOULD MOVE THROUGH AROUND
MIDNIGHT SUNDAY NIGHT AND ON TO THE EAST FOR MONDAY. WILL END
CHANCE POPS BY AROUND MIDNIGHT. TEMPERATURES A BIT COOLER SUNDAY
WITH CLOUD COVER...HIGHS IN THE UPPER 80S. MORE SUN MONDAY WITH
DRIER AIR AND HIGHS BACK UP INTO THE LOWER 90S BUT AFTERNOON
DEWPOINTS IN THE LOWER TO MIDDLE 60S SHOULD GIVE AFTERNOON HEAT
INDEX VALUES BELOW 95 DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DRIER AIR MONDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY
RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY
WILL LIKELY OCCUR LATER IN THE WEEK AS AN UPPER TROUGH DEVELOPS
OVER THE EASTERN SEABOARD. MAINLY DRY THROUGH MID- WEEK AND MAINLY
LOW CHANCE POPS THURSDAY INTO SATURDAY. HIGHS WILL BE MAINLY
IN THE LOWER 90S...WITH LOWS RANGING FROM THE MID 60S TO AROUND
70 DEGREES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
88D SHOWS SHOWERS/TSTMS ACROSS THE CENTRAL/EASTERN MIDLANDS THIS
MORNING. DEVELOPMENT BEING ENHANCED BY SOME LOW LEVEL ISENTROPIC
LIFT THAT SHOULD SHIFT NORTH OF CAE/CUB BY 13Z.

SATELLITE AND OBS SHOW PLENTY OF LOW CLOUDS AND SOME FOG ACROSS THE
AREA. MANY TAF SITES INDICATING MVFR/IFR CONDITIONS.

MODEL TIME SECTIONS SHOW PLENTY OF LOW LEVEL MOISTURE OVER THE
AREA TODAY...ESPECIALLY THIS MORNING. EXPECT CEILINGS AND
VISIBILITIES TO GRADUALLY INCREASE THOUGH MID/LATE MORNING AND A
RETURN TO VFR CONDITIONS BETWEEN 14Z-15Z. THERE LOOKS TO BE A
CHANCE OF SHOWERS/THUNDERSTORMS WITH DAYTIME HEATING AND AIRMASS
BECOMING MODERATELY UNSTABLE BY AFTERNOON...BUT EXPECT BEST CHANCE
FOR POPS SATURDAY NIGHT/SUNDAY WITH APPROACHING COLD FRONT. FOR
NOW WILL MENTION CB IN CLOUD GROUP FOR THE AFTERNOON/EVENING
HOURS. ANOTHER ROUND OF LOW CLOUDS/LIGHT FOG POSSIBLE AFTER
MIDNIGHT TOWARD SUNDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE.
EXPECT VFR CONDITIONS TO ONCE AGAIN BECOME MVFR/IFR IN LOW
CLOUDS/FOG ALONG WITH SHRA/TSRA

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON AND EVENING THUNDERSTORMS THROUGH
MONDAY. DRIER CONDITIONS EXPECTED FOR THE REMAINDER OF THE EXTENDED
PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 13, 5:06 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT SAT AUG 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140906-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
506 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AHEAD
OF AN APPROACHING COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 13, 3:52 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT SAT AUG 13 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     6 S AUGUSTA             33.37N 82.00W
08/13/2011                   RICHMOND           GA   PUBLIC

            TREES DOWN ON TOBACCO ROAD.

&&
Local storm report, Aug 13, 3:53 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT SAT AUG 13 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             6 S AUGUSTA             33.37N 82.00W
08/13/2011  E1.00 INCH       RICHMOND           GA   PUBLIC

            QUARTER SIZE HAIL REPORTED SOUTH OF AUGUSTA
            ON TOBACCO RD.

&&
Local storm report, Aug 13, 3:57 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
357 PM EDT SAT AUG 13 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     1 SSW NORTH AUGUSTA     33.50N 81.96W
08/13/2011                   AIKEN              SC   PUBLIC

            TREES REPORTED DOWN IN NORTH AUGUSTA.

&&
Special weather statement, Aug 13, 4:03 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT AUG 13 2011

SCZ030-035-132045-
AIKEN-BARNWELL-
403 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 445 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTHWEST OF SNELLING...MOVING EAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3320 8162 3346 8166 3365 8135 3354 8131
      3349 8137 3348 8129 3324 8122 3316 8123
      3314 8121 3313 8121
TIME...MOT...LOC 2003Z 264DEG 18KT 3332 8150
Special weather statement, Aug 13, 4:07 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
407 PM EDT SAT AUG 13 2011

SCZ020-021-132045-
FAIRFIELD-NEWBERRY-
407 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 445 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NEWBERRY...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY...WHITMIRE AND WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3454 8103 3423 8106 3422 8118 3421 8118
      3420 8122 3424 8132 3420 8134 3417 8141
      3413 8163 3416 8168 3432 8172 3448 8169
      3453 8165 3453 8162 3445 8153 3449 8149
      3450 8143 3458 8142
TIME...MOT...LOC 2007Z 264DEG 18KT 3424 8158
Local storm report, Aug 13, 4:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
419 PM EDT SAT AUG 13 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 NNE SILVERSTREET      34.25N 81.69W
08/13/2011                   NEWBERRY           SC   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES NEAR THE
            INTERSECTION OF STONEY BATTERY RD AND
            SPEARMAN RD.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:35 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Sumter55 min
Aug 13, 9:28 AM EDTAreal Flood AdvisoryCAEChesterfield, Lee, Sumter2 hr
Aug 13, 9:59 AM EDTFlash Flood WarningCAELee61 min
Aug 13, 3:13 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Aug 13, 3:19 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda41 min
Aug 13, 3:42 PM EDTSpecial Weather StatementCAELexington48 min
Aug 13, 4:03 PM EDTSpecial Weather StatementCAEBarnwell42 min
Aug 13, 4:07 PM EDTSpecial Weather StatementCAEFairfield, Newberry38 min
Aug 13, 4:10 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington25 min
Aug 13, 4:44 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell46 min
Aug 13, 5:11 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg19 min
Aug 13, 5:31 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg59 min
Aug 13, 7:12 PM EDTSpecial Weather StatementCAELancaster48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.